Automatic continued fractions are transcendental or quadratic  [ Les fractions continues automatiques sont transcendantes ou quadratiques ]
Annales scientifiques de l'École Normale Supérieure, Série 4, Tome 46 (2013) no. 6, p. 1005-1022
Nous établissons de nouveaux critères combinatoires de transcendance pour des développements en fraction continue. Soit α=[0;a 1 ,a 2 ,...] un nombre algébrique de degré au moins égal à trois. L’un de nos critères entraîne que la suite (a ) 1 des quotients partiels de α n’est pas trop simple (en un certain sens) et ne peut pas être engendrée par un automate fini.
We establish new combinatorial transcendence criteria for continued fraction expansions. Let α=[0;a 1 ,a 2 ,...] be an algebraic number of degree at least three. One of our criteria implies that the sequence of partial quotients (a ) 1 of α is not ‘too simple’ (in a suitable sense) and cannot be generated by a finite automaton.
DOI : https://doi.org/10.24033/asens.2208
Classification:  11J70,  11J81,  11J87
Mots clés: fractions continues, transcendance
@article{ASENS_2013_4_46_6_1005_0,
     author = {Bugeaud, Yann},
     title = {Automatic continued fractions are transcendental or quadratic},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 46},
     number = {6},
     year = {2013},
     pages = {1005-1022},
     doi = {10.24033/asens.2208},
     language = {en},
     url = {http://www.numdam.org/item/ASENS_2013_4_46_6_1005_0}
}
Bugeaud, Yann. Automatic continued fractions are transcendental or quadratic. Annales scientifiques de l'École Normale Supérieure, Série 4, Tome 46 (2013) no. 6, pp. 1005-1022. doi : 10.24033/asens.2208. http://www.numdam.org/item/ASENS_2013_4_46_6_1005_0/

[1] B. Adamczewski & Y. Bugeaud, On the complexity of algebraic numbers. II. Continued fractions, Acta Math. 195 (2005), 1-20. | MR 2233683

[2] B. Adamczewski & Y. Bugeaud, Real and p-adic expansions involving symmetric patterns, Int. Math. Res. Not. 2006 (2006), Art. ID 75968, 17. | MR 2250005

[3] B. Adamczewski & Y. Bugeaud, On the complexity of algebraic numbers. I. Expansions in integer bases, Ann. of Math. 165 (2007), 547-565. | MR 2299740

[4] B. Adamczewski & Y. Bugeaud, On the Maillet-Baker continued fractions, J. reine angew. Math. 606 (2007), 105-121. | MR 2337643

[5] B. Adamczewski & Y. Bugeaud, Palindromic continued fractions, Ann. Inst. Fourier (Grenoble) 57 (2007), 1557-1574. | Numdam | MR 2364142

[6] B. Adamczewski & Y. Bugeaud, Mesures de transcendance et aspects quantitatifs de la méthode de Thue-Siegel-Roth-Schmidt, Proc. Lond. Math. Soc. 101 (2010), 1-26. | MR 2661240

[7] B. Adamczewski & Y. Bugeaud, Transcendence measures for continued fractions involving repetitive or symmetric patterns, J. Eur. Math. Soc. (JEMS) 12 (2010), 883-914. | MR 2654083

[8] B. Adamczewski & Y. Bugeaud, Nombres réels de complexité sous-linéaire : mesures d'irrationalité et de transcendance, J. reine angew. Math. 658 (2011), 65-98. | MR 2831513

[9] B. Adamczewski, Y. Bugeaud & L. Davison, Continued fractions and transcendental numbers, Ann. Inst. Fourier (Grenoble) 56 (2006), 2093-2113. | Numdam | MR 2290775

[10] B. Adamczewski, Y. Bugeaud & F. Luca, Sur la complexité des nombres algébriques, C. R. Math. Acad. Sci. Paris 339 (2004), 11-14. | MR 2075225

[11] B. Adamczewski & N. Rampersad, On patterns occurring in binary algebraic numbers, Proc. Amer. Math. Soc. 136 (2008), 3105-3109. | MR 2407073

[12] J.-P. Allouche, J. L. Davison, M. Queffélec & L. Q. Zamboni, Transcendence of Sturmian or morphic continued fractions, J. Number Theory 91 (2001), 39-66. | MR 1869317

[13] J.-P. Allouche & J. Shallit, Automatic sequences. Theory, applications, generalizations, Cambridge Univ. Press, 2003. | MR 1997038

[14] A. Baker, Continued fractions of transcendental numbers, Mathematika 9 (1962), 1-8. | MR 144853

[15] Y. Bugeaud, An explicit lower bound for the block complexity of an algebraic number, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 19 (2008), 229-235. | MR 2439519

[16] Y. Bugeaud, Quantitative versions of the subspace theorem and applications, J. Théor. Nombres Bordeaux 23 (2011), 35-57. | Numdam | MR 2780618

[17] Y. Bugeaud, Continued fractions with low complexity: transcendence measures and quadratic approximation, Compos. Math. 148 (2012), 718-750. | MR 2925396

[18] Y. Bugeaud & J.-H. Evertse, On two notions of complexity of algebraic numbers, Acta Arith. 133 (2008), 221-250. | MR 2434602

[19] A. Cobham, On the Hartmanis-Stearns problem for a class of tag machines, in Ninth Annual Symposium on Switching and Automata Theory, Schenectady, New York, 1968, 51-60.

[20] A. Cobham, Uniform tag sequences, Math. Systems Theory 6 (1972), 164-192. | MR 457011

[21] S. Ferenczi, Rank and symbolic complexity, Ergodic Theory Dynam. Systems 16 (1996), 663-682. | MR 1406427

[22] G. H. Hardy & E. M. Wright, An introduction to the theory of numbers, fifth éd., The Clarendon Press Oxford Univ. Press, 1979. | MR 568909

[23] E. Maillet, Introduction à la théorie des nombres transcendants et des propriétés arithmétiques des fonctions, Gauthier-Villars, 1906.

[24] M. Morse & G. A. Hedlund, Symbolic Dynamics, Amer. J. Math. 60 (1938), 815-866. | MR 1507944

[25] M. Morse & G. A. Hedlund, Symbolic dynamics II. Sturmian trajectories, Amer. J. Math. 62 (1940), 1-42. | MR 745

[26] O. Perron, Die Lehre von den Kettenbrüchen, Teubner, 1929.

[27] M. Queffélec, Transcendance des fractions continues de Thue-Morse, J. Number Theory 73 (1998), 201-211. | MR 1658023

[28] W. M. Schmidt, Norm form equations, Ann. of Math. 96 (1972), 526-551. | MR 314761

[29] W. M. Schmidt, Diophantine approximation, Lecture Notes in Math. 785, Springer, 1980. | MR 568710